Florida, 2010Rip Current in Florida, July 18, 2010
July 18, 2010 · NWS MFL · 1 event in 1 county or zone
A continuation of strong east winds caused by seasonal high pressure over the western Atlantic created strong rip currents along the SE Florida coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continuation of strong east winds caused by seasonal high pressure over the western Atlantic created strong rip currents along the SE Florida coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 18, 10:12 AM EST, 48 minutes earlier.
Area forecast discussion, Jul 18, 10:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1112 AM EDT SUN JUL 18 2010
.UPDATE...LOW LEVEL WINDS ON THE MIAMI SOUNDING THIS MORNING ARE
15-19 KT. WRF SHOWS LIMITED QPF ACROSS THE AREA THIS
AFTERNOON/EVENING...THOUGH SHOWERS ARE CURRENTLY DEVELOPING OVER
THE ATLANTIC WATERS AND WILL MOVE ONSHORE THIS AFTERNOON...ALONG
WITH A FEW TSTORMS POSSIBLE. HAVE SHAVED POPS DOWN TO SLIGHT
CHANCE FROM THE LAKE OKEECHOBEE REGION TO PALM BEACH COUNTY AND
THE ADJACENT WATERS...AND CAPPED POPS TO 30% ELSEWHERE...WITH ONLY
ISOLATED TSTORM MENTION DUE TO LITTLE CONVERGENCE.
HOWEVER...SCATTERED TSTORMS WILL BE POSSIBLE RIGHT OFF THE
COLLIER COUNTY COAST LATE THIS AFTERNOON/EVENING AS THE BEST
CONVERGENCE LOOKS TO OCCUR RIGHT ALONG/OFFSHORE THE IMMEDIATE COAST AS
A GULF SEA BREEZE TRIES TO DEVELOP. STRONG WIND GUSTS TO AROUND 40
KNOTS WILL BE POSSIBLE WITH THE STORMS OVER THE NEAR SHORE GULF
WATERS...DUE TO THE FAST LOW LEVEL WIND FLOW AND PRESENCE OF DRY
AIR ALOFT. /GREGORIA
&&
.PREV DISCUSSION... /ISSUED 737 AM EDT SUN JUL 18 2010/
AVIATION...
ISOLD SHRA MOVG W OVR ATLC TWD S FLA ATTM WITH OCNL MOVG ONSHR. E
CST TERMINALS WILL HAVE VCSH IN TAFS BUT XPCT VRY BRIEF MVFR
CIG/VSBY AS SHRA PASSES. SFC WNDS EASTERLY 6-11 KTS...BCMG E-ESE
10-13G20+ AFT 14Z THRU 22Z THEN WNDS DCRG. AT KAPF WNDS ENE 3-7
KTS BCMG AFT 14Z E-ESE 10-12 KTS WITH GUSTS ARND 20 KTS 16Z-22Z
AND VCTS FM 18-00Z.
JR/DD
PREV DISCUSSION... /ISSUED 438 AM EDT SUN JUL 18 2010/
DISCUSSION...A RIDGE REMAINS STRETCHED FROM THE ATLANTIC INTO N FL
THIS MORNING WHILE A TROPICAL WAVE PASSES TO THE SOUTH, OVER THE
CARIBBEAN. S FL IS BETWEEN THE TWO WITH AN INCREASE IN MOISTURE
OCCURRING AND WINDS OVER THE SOUTHERN HALF OF THE COASTAL WATERS
ARE IN THE 15 TO 20KT RANGE. SCT SHRA AND A THUNDERSTORM OR TWO
WILL OCCUR THIS MORNING ACROSS THE EASTERN AND FAR SOUTH PORTIONS
OF THE CWA AS MOISTURE INCREASES ACROSS THE AREA WHILE THE WAVE
MOVES IN. SCT SHRA AND TSRA CAN BE EXPECTED EVERYWHERE BY MID DAY.
HIGH MOISTURE LVLS WILL CONTINUE TO LINGER THROUGH MONDAY AND INTO
TUES. SCT TO POSSIBLY NUMEROUS SHRA AND TSRA WILL BE POSSIBLE MON
WHEN MOISTURE WILL BE HIGHEST. POPS ARE THEN EXPECTED TO DECREASE
WED AND THURSDAY AS A DRIER AIRMASS MOVES IN FROM THE ATLANTIC.
PWATS ARE EXPECTED TO DECREASE INTO THE 1.6 TO 1.4" RANGE DOWN
FROM THE 2 TO 2.4" EXPECTED ON MONDAY. THIS LOWERING OF THE
AVAILABLE MOISTURE WILL BE BRIEF AS PWATS ARE EXPECTED TO INCREASE
BACK TO AROUND 2" FRIDAY INTO THE WEEKEND AS YET ANOTHER WAVE
PASSES THROUGH THE REGION.
WINDS ACROSS THE AREA WILL REMAIN GENERALLY EAST THROUGH THE
PERIOD AS THE RIDGE REMAINS TO THE NORTH OF THE AREA, HOWEVER
SPEEDS WILL VARY AS THE GRADIENT TIGHTENS AND RELAXES AS THE WAVES
PASS. THIS WILL PRODUCE A HIGH RISK OF RIP CURRENTS TODAY AT THE
ATLANTIC BEACHES, AND POSSIBLY AGAIN ON MONDAY. THE RISK OF RIPS
WILL REMAIN PRESENT THROUGH THE WEEK ALONG THE ATLANTIC COAST WITH
THE EAST FLOW TO SOME VARYING DEGREE. THE EAST WINDS WILL ALSO
KEEP MIN TEMPS ALONG THE EAST COAST AROUND 80 WITH HIGHS AROUND
90, HOWEVER ALONG THE WEST COAST HIGH TEMPS WILL REACH INTO THE
LOW TO MID 90S. DURING THE MIDDLE OF THE WEEK WHEN MOISTURE
DECREASES HIGH TEMPS MAY CREEP INTO THE MID 90S ACROSS ALL OF THE
GULF COAST AS COOLING SHOWERS MAY BECOME HARD TO FIND.
MARINE...WINDS WILL REMAIN EASTERLY THROUGH THE PERIOD AS A RIDGE
REMAINS STRETCHED FROM THE ATLANTIC INTO N FL, AND TROPICAL
WAVES WILL BRUSH THE AREA AS THEY PASS TO THE SOUTH. THIS WILL
TIGHTEN AND RELAX AND TIGHTEN AGAIN THE PRESSURE GRADIENT KEEPING
WINDS IN THE 10 TO 20KT RANGE THROUGH MUCH OF THE PERIOD. WAVES IN
THE ATLANTIC AND IN THE GULF WATERS BEYOND 20 NM WILL BE AT 3 TO 6
FEET THROUGH THE PERIOD AND SMALL CRAFT SHOULD EXERCISE CAUTION
THROUGH MUCH OF THIS PERIOD.
FIRE WEATHER...NO PROBLEMS OR CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 90 80 89 80 / 20 20 50 20
FORT LAUDERDALE 90 83 90 80 / 30 20 50 40
MIAMI 90 80 89 80 / 30 30 50 50
NAPLES 93 77 93 78 / 30 20 50 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 18, 10:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1102 AM EDT SUN JUL 18 2010
FLZ063-066>075-168-172>174-190615-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1102 AM EDT SUN JUL 18 2010
...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RIP CURRENTS: AN EAST WIND OF 15 TO 20 MPH WILL RESULT IN A HIGH
RISK FOR RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM BEACH,
BROWARD AND MIAMI-DADE COUNTIES.
THUNDERSTORMS: A FEW HIT AND MISS THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA, MAINLY THIS AFTERNOON AND EVENING.
HOWEVER...MORE ORGANIZED THUNDERSTORM ACTIVITY COULD DEVELOP
ACROSS THE NEAR SHORE GULF WATERS...JUST OFF THE COLLIER COUNTY
COAST LATE THIS AFTERNOON AND EVENING. STORMS ACROSS THIS AREA
WOULD POSE A RISK OF FREQUENT LIGHTNING STRIKES ALONG WITH STRONG
WIND GUSTS TO AROUND 40 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CONTINUATION OF EAST TO SOUTHEAST WINDS AT 15 MPH OR HIGHER WILL
RESULT IN AN ELEVATED THREAT FOR RIP CURRENTS ALONG THE ATLANTIC
BEACHES THROUGH THE END OF THE WEEK.
TYPICAL MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
THROUGHOUT THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GREGORIA
In the hours before
Special weather statement, Jul 18, 9:55 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1055 AM EDT SUN JUL 18 2010
FLZ068-072-074-168-172-173-181700-
METRO PALM BEACH-METRO BROWARD-METRO MIAMI DADE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...PALM SPRINGS...FLORIDA GARDENS...
ABERDEEN...BOCA WEST...COCONUT CREEK...CORAL SPRINGS...TAMARAC...
SUNRISE...PLANTATION...DAVIE...COOPER CITY...HOLLYWOOD...
PEMBROKE PINES...MIRAMAR...MIAMI...MIAMI GARDENS...MIAMI LAKES...
HIALEAH...DORAL...SOUTH MIAMI...KENDALL...CUTLER RIDGE...
JUPITER...WEST PALM BEACH...BOCA RATON...POMPANO BEACH...
FORT LAUDERDALE...FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...
AVENTURA...MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...
CUTLER BAY...HOMESTEAD BAYFRONT PARK
1055 AM EDT SUN JUL 18 2010
...HIGH RISK OF RIP CURRENTS TODAY ALONG THE ATLANTIC COAST...
EAST TO SOUTHEASTERLY WINDS FROM 15 TO 20 MPH, ALONG WITH HIGHER
GUSTS, WILL PREVAIL ACROSS THE ATLANTIC COAST OF SOUTHEAST
FLORIDA FOR THE REMAINDER OF THE DAY. THIS WILL RESULT IN A HIGH
THREAT FOR RIP CURRENTS ALONG THE BEACHES OF MIAMI-DADE, BROWARD,
AND PALM BEACH COUNTIES.
70/DD
Rip Current, Coastal Palm Beach County
- When
- July 18, 11:00 AM EST
- Where
- Coastal Palm Beach County forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Rip currents nearly drowned a teenager swimming at a guarded beach in Boca Raton. Lifeguards rescued the teen and performed CPR to revive him. The boy made a full recovery.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Kentucky, July 18, 2010$100,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261093.